Drought, Bailey
- When
- July 1, 12:00 AM CST to July 31, 10:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Rainfall deficits continued to deepen throughout July as heat ramped up due to the lack of moisture. Extreme drought (D3) conditions grew to include all but portions of the western South Plains where earlier spring rains were limiting drought conditions to severe (D2) levels.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Rainfall deficits continued to deepen throughout July as heat ramped up due to the lack of moisture. Extreme drought (D3) conditions grew to include all but portions of the western South Plains where earlier spring rains were limiting drought conditions to severe (D2) levels. Exceptional drought (D4) expanded slightly to encompass portions of the northern and southern South Plains, Rolling Plains, and extreme southwestern Texas Panhandle.
Rainfall through the month was between zero and 50 percent of normal. Additionally, this July was the warmest on record for several locations including Lubbock (Lubbock County) where 18 days of 100 degrees or higher temperatures were recorded which is a new record. The North American monsoon remained mostly to the west of the region which is typical for July. This monsoon moisture expanded into West Texas for a few days during the month which brought beneficial but spotty rainfall. Wide ranging agricultural impacts continued with overall dry conditions resulting in a difficult year for cotton growth. Despite the dryness, relatively light winds mitigated wildfire danger.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 30, 11:29 PM CST, 31 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1229 AM CDT Fri Jul 1 2022 .AVIATION... VFR conditions expected through the next 24 hours. Check density altitude. && .PREV DISCUSSION... /issued 237 PM CDT Thu Jun 30 2022/ SHORT TERM... Warm and dry conditions are set to continue through tomorrow as upper level ridging remains parked overhead. Early afternoon satellite imagery clearly shows an expansive area of dry midlevel air and large-scale subsidence overspreading much of West Texas east of the monsoonal moisture plume stretching over the Four Corners region. Warm downslope flow and deeper mixing will limit convective potential through this evening, with the closest notable convective activity expected to remain well to our north and quiet mild weather expected tonight locally. The upper ridge will flatten slightly tomorrow as a shortwave trough transits over the central Rockies, pulling the monsoonal plume slightly southward over northeastern New Mexico. Further south over West Texas, continuing subsidence and dry air aloft will limit convective growth to typical afternoon shallow cumulus, with a very slim chance of an isolated shower approaching the far southwestern Panhandle. Similar temperatures to this afternoon are expected tomorrow areawide with highs about 5 degrees warmer than seasonal averages. /DWK LONG TERM... There still exists some hope for rainfall in the long term, although these chances are tending to focus even closer to the NM border as the remainder of the CWA resides closer to a subtropical high aloft. This high will be found atop the region from Friday evening through Saturday before shifting slowly east come Sunday. On the heels of this high, upslope convection in sern CO and nern NM Friday night could send a broad outflow boundary as far south as our NW zones and net even cooler lows there, but large CIN during this time favors keeping rain chances next to nil. As the upper high pulls away on Sunday we expect slightly lower thicknesses in addition to a slow uptick in dewpoints and PWATs recovering to around 1/4" above normal. These factors should secure marginally cooler highs from Sunday through early next week. Additionally, late day/evening rain chances return Sunday toward the NM border as a weak upper low (currently near Monterrey, MX) drifts north around the departing high. The ECMWF remains more bullish and farther east with this wave by Sunday afternoon compared to the GFS and GEFS mean, though slight chance PoPs will be kept generally west of HWY 385 until more guidance favors otherwise. Increased anticyclonic flow aloft by July 4th precedes a westward expansion of the upper high and subsidence. Can't rule out another round of late day storms near the NM border along the periphery of the ridge. NBM's PoPs were trimmed from Tue-Wed with only low rain chances bleeding into our NW zones, although the raw GFS and ECMWF are now both largely dry during this period. Not until later in the week do we see a window for broader storm chances arrive in between a Four Corners high and the high still poised to our east. The subsequent mid-level weakness in between these two highs could set up over the Caprock and lead to better storm chances o/a Thursday. Otherwise, rainfall deficits will undoubtedly deepen over most/all of the region in this pattern, yet high temps shouldn't stray too far from seasonal levels. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 30/93/10
Hazardous Weather Outlook National Weather Service Lubbock TX 225 AM CDT Thu Jun 30 2022 TXZ021>044-010730- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 225 AM CDT Thu Jun 30 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Low chances for typical summertime thunderstorms will return this weekend into early next week across the South Plains and extreme southern Texas Panhandle. The probability of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040147, 1040148, 1040149, 1040150, 1040151, 1040152, 1040153, 1040154, 1040155, 1040156, 1040157, 1040158, 1040159, 1040160, 1040161, 1040162, 1040163, 1040164, 1040165, 1040166, 1040167, 1040168, 1040169, 1040170.